Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Pain, etc. w/Increased Sinemet

08/27/1999

Question:

My husband was diagnosed with PD approx. 4 months ago. Was started on two 25/100 Sinemets per day (one morning and one evening). No improvement in leg drag and arm swing so it was doubled (2 in a.m./2 in p.m.). A little improvement in stride, but no improvement in arm swing so two more were added at noon for a total of six 25/100 Sinemets per day. Stride almost normal, but still practically no arm swing. But, with the addition of the last two at noon he developed a twitch in his fingers which runs up his arm and also in his toes which runs up the leg. Neuro prescribed Baclofen 10 mg three times per day which has done nothing to alleviate the twitch. There had been periodic arm pain above and below the elbow as well as the elbow for some time but around the same time as the addition of the last two Sinemets leg pain developed. Both sides of knee can be sore and then pain can run from hip to foot. Severity can change many times duirng the day. Also, with the addition of the last two Sinemets my husband started holding his left hand (all symptoms and pain are on the left side) oddly. His index and middle finger are straight and the ring and pinkie are bent back and curled. It looks very strange.

Went to a second Neuro for second opinion. He confirmed PD but said the pain, twitching and hand position was a completely unrelated issue and we should go back to primary care physician for evaluation of it. He then put my husband on four 25/250 Sinemets per day for a ten day trial which he has been on for 7 days. Leg pain has increased daily to the point that he couldn`t sleep last night and the twitching continues.

It appears to us that the twitching, leg/arm pain and strange hand position are related to the Sinemet increase as they become more pronounced with each increase.

Do you have any suggestions or opinions?

Answer:

Sinemet is the most effective medication for PD. However, only 25% of patients on Sinemet for 5 years continue to show a smooth response. 75% have motor fluctuations and dyskinesias (see the FAQ for explanation of terms). Patients with dyskinesias can have writhing or bobbing movements, as well as abnormal posturing of the hands (as you describe) or of the legs. Usually this occurs at the peak dose of Sinemet. Increasing the dose can certainly worsen this problem and may even lead to pain.

In younger patients I prefer to avoid using Sinemet as a starting medication and instead use dopamine agonists such as Mirapex, Requip or Permax. Recent studies show that they are effective for controlling PD symptoms while at the same time less likely to cause dyskinesias.

Discuss the possibility of using these agents instead of Sinemet. At any rate, lowering the dose but giving it more frequently may be helpful. Sinemet 25/250 is a bad dosage for most patients. It results in excessive peak effects more often and is harder to titrate to a optimum response. It may also be helpful to switch to the continuous release form called Sinemet CR. Be sure to discuss these options with your doctor before making changes.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati